Texas, 2007

Flash Flood in Texas, June 26, 2007

June 26, 2007 · NWS SJT · 1 event in 1 county or zone

Tropical thunderstorms reformed during the night across West Central Texas. These thunderstorms produced very heavy rains in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Tropical thunderstorms reformed during the night across West Central Texas. These thunderstorms produced very heavy rains in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 25, 11:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 11:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 AM CDT TUE JUN 26 2007

.AVIATION...
SLOW MOVING MCS IN MENARD COUNTY...SLOWLY MOVING SOUTH INTO KIMBLE
COUNTY...TOWARD THE KJCT TAF SITE. SHOULD SEE IFR WITH HEAVY RAIN
FROM 7Z TO 9Z...POSSIBLY UNTIL 10Z. MAY ALSO SEE SOME
THUNDERSTORMS NEAR KBBD AND KSOA...BUT NOT DIRECTLY IN PATH.

OTHERWISE MVFR CIGS UNTIL 17-18Z. WITH LITTLE CHANGE IN UPPER
LEVEL LOW ... CAN EXPECT AFTERNOON AND NIGHT TIME THUNDERSTORMS...
THROUGH NEXT 24 HOURS...AND BEYOND.

&&

.PREV DISCUSSION... /ISSUED 712 PM CDT MON JUN 25 2007/

AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS WEST CENTRAL
TEXAS FOR THE NEXT 6 HOURS. ALTHOUGH VFR CONDITIONS WILL
DOMINATE OVER THE NEXT 6 HOURS...SOME THUNDERSTORMS WILL PRODUCE VERY
HEAVY RAINFALL WHICH WILL TEMPORARILY LOWER THE CEILING AND
VISIBILITY TO AT LEAST IFR RANGES. AFTER MIDNIGHT TONIGHT...LOOK FOR
STRATUS TO ONCE AGAIN RETURN TO WEST CENTRAL TEXAS FROM THE EAST.
BY SUNRISE TOMORROW MORNING...EXPECT MVFR CONDITIONS TO DOMINATE.
ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR...IFR CONDITIONS
WILL DOMINATE WITH CEILINGS MAINLY IN THE 500 TO 1000 FEET ABOVE
GROUND LEVEL RANGE. THE RETURNING STRATUS WILL LIKELY BRING LIGHT
DRIZZLE TO WEST CENTRAL TEXAS TOMORROW MORNING. BY MID
MORNING...LIGHT RAIN SHOWERS MAY DEVELOP AS A NEARLY STATIONARY UPPER-
LEVEL LOW PRESSURE CENTER CONTINUES OVER NORTH CENTRAL TEXAS.
AROUND NOON TOMORROW...LOOK FOR IMPROVING CONDITIONS AS CEILINGS
LIFT INTO THE VFR RANGE. HOWEVER...THUNDERSTORMS WILL DEVELOP
AGAIN TOMORROW AFTERNOON WITH THE CONTINUED POTENTIAL FOR HEAVY
RAINFALL.

23/HUBER

PREV DISCUSSION... /ISSUED 401 PM CDT MON JUN 25 2007/

DISCUSSION...
A FLASH FLOOD WATCH HAS JUST BEEN ISSUED FOR OUR AREA ROUGHLY
NORTH OF A LINE FROM SWEETWATER TO BALLINGER TO SAN SABA. THE
SHEAR AXIS/TROUGH ALOFT HAS BECOME POSITIONED ACROSS OUR REGION
FROM THE RED RIVER TO EAST OF DEL RIO. WEAK EMBEDDED CIRUCLATION
HAS MOVED FROM OUR NORTHEASTERN COUNTIES TOWARD THE RED RIVER
TODAY. A RATHER MOIST AIRMASS IS IN PLACE WITH PRECIPITABLE WATER
VALUES IN THE 1.5 TO 2 INCH RANGE (HIGHEST OVER OUR EASTERN
COUNTIES).

THE MID-UPPER LEVEL TROUGH/SHEAR AXIS...WHICH IS TRAPPED IN THE
FLOW PATTERN ALOFT...WILL MOVE LITTLE (PERHAPS DRIFTING A BIT
EASTWARD) THROUGH WEDNESDAY. AREA RADARS AND LIGHTNING DETECTION
THIS AFTERNOON SHOW SCATTERED SHOWERS/STORMS ACROSS THE BIG
COUNTRY. NUMEROUS STORMS DEVELOPING ACROSS CENTRAL TEXAS AND INTO
SAN SABA AND BROWN COUNTIES. ALL CONVECTION IS MOVING SLOWLY
NORTHWARD. A REGENERATING TENDENCY IS SEEN ACROSS THE BIG COUNTRY.
THE AREA ALONG AND EAST OF A LINE FROM BALLINGER AND WINTERS TO
ABILENE TO ALBANY HAS ALREADY EXPERIENCED VERY HEAVY RAINFALL
FROM LAST NIGHT AND THIS MORNING. SOME POCKETS WITHIN THIS AREA
HAVE RECEIVED 4 TO 8 INCH AMOUNTS. GIVEN THE ABOVE MENTIONED
TRENDS...WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT.

THE CHANCE AND COVERAGE OF SHOWERS AND THUNDERSTORMS HAS
INCREASED ACROSS WEST CENTRAL TEXAS WITH THIS SETUP. OUR EASTERN
COUNTIES HAVE THE BEST CHANCE FOR THIS ACTIVITY THROUGH WEDNESDAY
HOWEVER...UNCERTAINTY REMAINS ON THE PLACEMENT AND TIMING OF
CONVECTION WITH PERSISTENT RAINFALL. THUS...HAVE DECIDED TO
CARRY THIS INITIAL FLASH FLOOD WATCH UNTIL 7 AM TUESDAY. LATER
SHIFTS WILL ASSESS THE LATEST MODEL DATA AND PRECIPITATION TRENDS TO
DETERMINE FURTHER ADJUSTMENTS TO A FLASH FLOOD WATCH.

EXPECT THE INCREASED CLOUD COVER AND HIGHER RAIN CHANCES TO KEEP
HIGHS BELOW 90 DEGREES ACROSS WEST CENTRAL TEXAS FOR THE NEXT
FEW DAYS.

LATE IN THE WORK WEEK...THE SHEAR AXIS WEAKENS BUT IS STILL LOCATED
IN OUR VICINITY. LATER IN THE WEEKEND...UPPER RIDGE IS PROGGED TO
BUILD ACROSS THE SOUTHERN/CENTRAL ROCKIES AND INTO THE CENTRAL
PLAINS. THIS PLACES OUR AREA IN NNE FLOW ALOFT. WITH A LACK OF
STRONG CAPPING OF THE AIRMASS PROGGED...COULD NOT RULE OUT POSSIBILITY
OF STORMS DEVELOPING TO OUR NORTH AND MOVING DOWN INTO OUR AREA WITH
ANY DISTURBANCES RIDING DOWN THE EAST SIDE OF THE RIDGE. FOR THESE
REASONS...CARRYING SLIGHT CHANCE POPS IN THE EXTENDED PART OF THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  70  85  70  86 /  30  40  30  50
SAN ANGELO  72  86  72  86 /  30  30  30  40
JUNCTION  72  84  73  84 /  40  50  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BROWN-CALLAHAN-
COLEMAN-FISHER-HASKELL-JONES-NOLAN-RUNNELS-SAN SABA-SHACKELFORD-
TAYLOR-THROCKMORTON.

&&

99/99/04
Hazardous weather outlook, Jun 25, 2:45 PM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT MON JUN 25 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
345 PM CDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LOW...PLENTY OF LOW MOISTURE AND DAYTIME HEATING WILL
PRODUCE SCATTERED STRONG THUNDERSTORMS ACROSS THE REGION. AN
ISOLATED STORM COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...
SMALL HAIL...FLOODING RAINFALL...AND CLOUD TO GROUND LIGHTNING.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR AREAS ALONG AND
NORTH OF A SWEETWATER...TO BALLINGER...TO SAN SABA LINE THROUGH 7 AM
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE CHANCE FOR STORMS WILL CONTINUE THROUGH THE WEEKEND. THERE IS
THE POTENTIAL FOR SCATTERED STRONG THUNDERSTORMS TO PRODUCE VERY
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. ALSO...AN ISOLATED STORM
COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE REQUIRED ON A LIMITED BASIS EACH DAY
THIS WEEK.

11

In the hours before

Special weather statement, Jun 25, 10:02 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 PM CDT MON JUN 25 2007

TXZ073-260500-
CONCHO TX-
1102 PM CDT MON JUN 25 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL MIDNIGHT CDT FOR
NORTHERN CONCHO COUNTY...

AT 1059 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHEAST OF LOWAKE...OR ABOUT
7 MILES WEST OF PAINT ROCK...MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-83 AND RANCH ROAD 1929 BY 1110 PM CDT
  PAINT ROCK AND EOLA BY 1130 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 25, 10:22 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1122 PM CDT MON JUN 25 2007

TXZ170-260515-
MASON TX-
1122 PM CDT MON JUN 25 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 AM CDT FOR MASON
COUNTY...

AT 1120 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES NORTH OF STREETER...OR ABOUT
15 MILES NORTHWEST OF MASON...MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STREETER AND KATEMCY BY 1140 PM CDT
  MASON BY MIDNIGHT CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 25, 10:31 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1131 PM CDT MON JUN 25 2007

TXZ140-260530-
BROWN TX-
1131 PM CDT MON JUN 25 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT FOR
NORTHERN BROWN COUNTY...

AT 1129 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTH OF LAKE BROWNWOOD NEAR
THRIFTY...OR ABOUT 15 MILES NORTHWEST OF EARLY...MOVING EAST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THRIFTY BY 1145 PM CDT
  LAKE BROWNWOOD NEAR BYRDS STORE BY 1155 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 26, 12:02 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
102 AM CDT TUE JUN 26 2007

TXZ168>170-260700-
MENARD TX-MASON TX-KIMBLE TX-
102 AM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT FOR MENARD...
MASON AND KIMBLE COUNTIES...

AT 1236 AM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER LONDON TO 10 MILES WEST OF MASON
...MOVING NORTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-377 NEAR THE KIMBLE-MENARD COUNTY LINE BY 120 AM CDT

VERY HEAVY RAINFALL OF 2 TO 3 INCHES CAN BE EXPECTED...ALONG WITH
GUSTY WINDS OF 40 TO 50 MPH. LOCAL FLOODING OF LOW LYING AREAS AND
LOW WATER CROSSING IS POSSIBLE.
Special weather statement, Jun 26, 1:11 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
211 AM CDT TUE JUN 26 2007

TXZ128-260815-
CALLAHAN TX-
211 AM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT FOR CALLAHAN
COUNTY...

AT 208 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER CROSS PLAINS...OR ABOUT 21 MILES
SOUTHWEST OF CISCO...MOVING NORTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ATWELL BY 315 AM CDT

HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY WITH THIS STORM.
WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
Special weather statement, Jun 26, 2:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 AM CDT TUE JUN 26 2007

TXZ155-260845-
SAN SABA TX-
303 AM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT FOR SAN SABA
COUNTY...

AT 258 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER LOCKER...OR ABOUT 9 MILES
NORTHEAST OF RICHLAND SPRINGS...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN SAN SABA COUNTY.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
OF 1 TO 2 INCHES WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
June 26, 3:00 AM CST to 5:00 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.711, -98.991

There was significant street flooding reported in Brownwood as several of the streets were reportedly closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43828.